Hail, Caddo
- When
- April 9, 8:54 PM CST
- Where
- Caddo County, 1.88 mi ENE of Blanchard
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.590, -93.850
A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 8:35 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 935 PM CDT THU APR 9 2009 .DISCUSSION... SCATTERED SEVERE THUNDERSTORMS...INSTEAD OF DIMINISHING AFTER SUNSET...HAVE ACTUALLY INTENSIFIED. SEVERAL STORMS HAVE ALREADY PRODUCED DAMAGING TORNADOES...AND HAIL OF GOLFBALL TO NEAR BASEBALL SIZE. A FEW STORMS STILL EXHIBITING CLASSIC HOOK SIGNATURES AND GATE TO GATE ROTATION. TORNADO WATCH IN EFFECT FOR ALL SW AR...AND PORTIONS OF NORTHERN LA AND EXTREME NE TX...ALONG AND NORTH OF INTERSTATE 20...UNTIL 2 AM. THINKING IS THAT AN UNUSUALLY PRONOUNCED...AND EASTWARD PROGRESSING DRYLINE...ALONG WITH STRONG MID LVL COOLING...HAS BEEN MECHANISM FOR THIS INTENSE NOCTURNAL CONVECTION. KEEP LOW POPS FOR REMAINDER OF AREA TONIGHT. ANOTHER UPDATE WILL BE ISSUED ONCE A PORTION OF THIS WATCH EXPIRES...OR IF CONVECTION BEGINS TO DIMINISH./VII/ && .AVIATION... SOUTHERLY WINDS WILL CONTINUE THROUGH THE OVERNIGHT HOURS. STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED ALONG AND EAST OF A LINE FROM TXK/SHV AFTER 02Z AND BY ELD/MLU BY 06Z. THUNDERSTORMS SHOULD EXIT THE REGION AFTER 06Z. WINDS WILL GRADUALLY SHIFT TO THE WEST BY 12Z...FOLLOWED BY NORTHERLY AT 15KTS WITH GUSTS OVER 20KTS THROUGH FRIDAY. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 58 69 49 72 57 / 50 0 0 0 30 MLU 62 72 49 71 55 / 40 10 0 0 30 DEQ 51 64 43 70 54 / 20 0 0 0 20 TXK 54 65 46 71 54 / 40 0 0 0 20 ELD 59 69 48 71 53 / 50 0 0 0 20 TYR 53 72 48 73 59 / 30 0 0 10 40 GGG 55 70 48 73 58 / 30 0 0 10 30 LFK 60 72 51 75 63 / 30 10 10 20 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1206 PM CDT THU APR 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-138-151-101715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-HARRISON- PANOLA- 1206 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE EVENING HOURS ACROSS MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AS WELL AS NORTHWEST AND NORTH CENTRAL LOUISIANA. A STRONG UPPER LEVEL STORM SYSTEM...WITH A WELL DEFINED SURFACE LOW... WILL MOVE ACROSS OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS IN THE FORM OF SUPERCELLS COULD DEVELOP IN THE AIRMASS AHEAD OF A DRYLINE...ASSOCIATED WITH THIS LOW. THIS SEVERE WEATHER THREAT IS VERY CONDITIONAL AS THERE IS A VERY STRONG CAPPING INVERSION IN PLACE TODAY. MOISTURE RETURN IS ALSO IN QUESTION. HOWEVER...THE CAP WILL LIKELY WEAKEN JUST WEST OR NEAR THE COUNTY WARNING AREA BY LATE THIS AFTERNOON. THE END RESULT WILL BE SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL HAVE THE LIKELIHOOD OF PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL. ISOLATED TORNADOES CANNOT BE RULED OUT...BUT A GREATER TORNADIC THREAT EXISTS NORTH OF THE FOUR STATE REGION. THE STORMS WILL LIKELY WEAKEN AS WE TRANSITION INTO THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT. THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY WILL LIKELY BE NEEDED ACROSS SOUTHEAST OKLAHOMA...AND PORTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS... ALONG AND NORTH OF INTERSTATE 30. SOUTH OF INTERSTATE 30...SEVERE WEATHER WILL BE MORE QUESTIONABLE...HOWEVER...SPOTTER ACTIVITATION REMAINS A POSSIBILITY AS FAR SOUTH AS AROUND THE INTERSTATE 20 CORRIDOR. LAZ017>022-TXZ136-137-149-150-152-153-165>167-101715- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG- CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1206 PM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FURTHER SOUTH ACROSS THE DEEP EAST TEXAS LAKES COUNTRY OF NORTHEAST TEXAS INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WE TRANSITION INTO THE LATE AFTERNOON HOURS...THROUGH THIS EVENING. THE SEVERE WEATHER THREAT IS MAINLY NORTH OF THE REGION...HOWEVER... STORMS COULD DEVELOP SOUTH ALONG THE DRYLINE AND POSE A HAIL OR WIND THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT. THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG WITH LOCALLY HEAVY RAINFALL AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED ACROSS THE SOUTHERN THIRD OF DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST CENTRAL LOUISIANA LATE THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
859 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 11 ESE ATLANTA 33.06N 93.99W
04/09/2009 MILLER AR EMERGENCY MNGR
EM REPORTS OIL RIG TURNED UPSIDE DOWN
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 5 W BRADLEY 33.10N 93.74W
04/09/2009 M0.75 INCH LAFAYETTE AR AMATEUR RADIO
&&
ASTEVENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 8 SSE DIERKS 34.02N 93.97W
04/09/2009 HOWARD AR EMERGENCY MNGR
EM REPORTS DAMAGE TO A HOUSE AND CHICKEN HOUSES
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 5 NW MARSHALL 32.59N 94.41W
04/09/2009 E0.75 INCH HARRISON TX AMATEUR RADIO
HAM RADIO REPORT
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 8 NW MARSHALL 32.62N 94.45W
04/09/2009 E1.00 INCH HARRISON TX TRAINED SPOTTER
SPOTTER REPORT
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
949 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG HALLSVILLE 32.50N 94.58W
04/09/2009 HARRISON TX LAW ENFORCEMENT
SEVERAL TREES DOWN
0934 PM TSTM WND DMG 2 S BRADLEY 33.07N 93.66W
04/09/2009 LAFAYETTE AR AMATEUR RADIO
SEVERAL TREES DOWN
&&
ASTEVENSThe Shreveport radar (KSHV), 15 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
12 hail, 8 tornado. Local standard time, as filed.
This storm developed over eastern Harrison County about 6 miles northwest of Waskom. This tornado first touched down about one half mile west of FM 134, continuing east across FM 9 about 3 miles north of Waskom, before entering western Caddo Parish. Numerous trees were uprooted and snapped, especially east of FM 9, and across Highway 169. This tornado followed North Lakeshore Drive, with numerous homes damaged, some of which had their roofs partially removed. In addition, one of the homes was moved off of its foundation. Near I-220 and Blanchard Road, 12 empty railroad cars were blown off the track, with intermittent damage along Blanchard Road going into downtown Shreveport. Large tree limbs and power lines were downed, while road signs were downed as well. The tornado crossed the Red River south of the Diamond Jacks Casino, where numerous homes were damaged due to trees between Arthur Ray Teague Parkway and Barksdale Blvd. On Barksdale Blvd itself, numerous power poles were downed, with many businesses damaged, and damage to the west gate of Barksdale Air Force Base. The tornado lifted in eastern Bossier Parish along Highway 157 south of Haughton. This tornado was rated an EF2, with winds of around 120 mph, and the most extensive damage found in the Lakeview Subdivision on the north side of Cross Lake in Caddo Parish. The total path length from Harrison County Texas through Bossier Parish Louisiana was 38.5 miles. The path width fluctuated through this continuous track, varying from between 100 to 400 yards. There were 2 injuries reported in Caddo Parish...the first was in the Lakeview subdivision and the second was a female who was trapped in her car after a tree fell on the automobile.
Several trees were snapped or uprooted along Leila Road along a short path in northern Bossier Parish. No structural damage occurred as most of the trees were in forested areas.
Hail fell on Tillman Street.
Hail fell at the airport.
This storm developed over eastern Harrison County about 6 miles northwest of Waskom. This tornado first touched down about one half mile west of FM 134, continuing east across FM 9 about 3 miles north of Waskom, before entering western Caddo Parish. Numerous trees were uprooted and snapped, especially east of FM 9, and across Highway 169. This tornado followed North Lakeshore Drive, with numerous homes damaged, some of which had their roofs partially removed. In addition, one of the homes was moved off of its foundation. Near I-220 and Blanchard Road, 12 empty railroad cars were blown off the track, with intermittent damage along Blanchard Road going into downtown Shreveport. Large tree limbs and power lines were downed, while road signs were downed as well. The tornado crossed the Red River south of the Diamond Jacks Casino, where numerous homes were damaged due to trees between Arthur Ray Teague Parkway and Barksdale Blvd. On Barksdale Blvd itself, numerous power poles were downed, with many businesses damaged, and damage to the west gate of Barksdale Air Force Base. The storm did 2.5 million dollars worth of damage to the Barksdale Air Force Base itself with the damage including the west gate, the golf course, fitness center and Chapel Two. Approximately 80 trees were uprooted around the main base. The tornado lifted in eastern Bossier Parish along Highway 157 south of Haughton. This tornado was rated an EF2, with winds of around 120 mph, and the most extensive damage found in the Lakeview Subdivision on the north side of Cross Lake in Caddo Parish. The total path length from Harrison County Texas through Bossier Parish Louisiana was 38.5 miles. The path width fluctuated through this continuous track, varying from between 100 to 400 yards.
Hail fell in the Dogwood Estates.
Baseball sized hail fell between Junction city and Haynesville, Louisiana.
This storm developed in southern Webster Parish near Hwy 531, to the northeast of Heflin. Several trees were snapped off at the top while others were uprooted. The 2.25 mile-long track ended along Moores Cemetery Road, where other trees were snapped at the top. The path width was approximately 100 yards wide and this EF0 tornado was on the ground for about 3 minutes.
Hail fell at the Gibsland exit on Interstate 20.
With the assistance of the US Forest Service, numerous trees were snapped and uprooted in the Upper Ouachita Wildlife Refuge in Union Parish. The damage starts 4 miles west of the Ouachita River and ends approximately 0.25 miles from the river.
This storm developed along State Hwy 508, south of Simmsboro Louisiana in Lincoln Parish. Several trees were snapped or uprooted across the Hwy, and some minor roof damage occurred near the intersection of Hwy 508 and Mondy road. Other trees were snapped and uprooted along Mondy road where it eventually lifted. The tornado track was 4.4 miles long and approximately 150 yards wide at its widest point. This EF1 tornado was on the ground for approximately 6 minutes.
This storm developed in a wooded area along and east of Olive Grove Road in Jackson Parish where several small pine trees were snapped. Further east along Hwy 144 north of Eros, numerous large trees were snapped and a nearby home sustained roof damage. A barn in a field nearby also sustained significant roof damage. The tornado tracked east into Ouachita Parish, snapping and uprooting trees as well as causing minor roof damage to nearby homes along Guyton Loop Road. The tornado crossed Hwy 34, and moved onto Old Jonesboro Road where numerous trees were snapped and uprooted. One tree was physically moved 30 feet with the root ball intact, leaving a large hole in its original location. One mobile home was moved off of its foundation and several sheds and outbuildings were completely destroyed. Roof damage occurred to several homes along the street as well. The worst damage occurred to a home along Antioch Church Road, where the entire roof was peeled off and destroyed, leaving only the walls.
This storm developed in a wooded area along and east of Olive Grove Road in Jackson Parish where several small pine trees were snapped. Further east along Hwy 144 north of Eros, numerous large trees were snapped and a nearby home sustained roof damage. A barn in a field nearby also sustained significant roof damage. The tornado tracked east into Ouachita Parish, snapping and uprooting trees as well as causing minor roof damage to nearby homes along Guyton Loop Road. The tornado crossed Hwy 34, and moved onto Old Jonesboro Road where numerous trees were snapped and uprooted. One tree was physically moved 30 feet with the root ball intact, leaving a large hole in its original location. One mobile home was moved off of its foundation and several sheds and outbuildings were completely destroyed. Roof damage occurred to several homes along the street as well. The worst damage occurred to a home along Antioch Church Road, where the entire roof was peeled off and destroyed, leaving only the walls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160027, 154454, 154522, 160029, 160030, 160031, 160032, 160033, 154456, 160035, 161447, 154480, 160039, 160068, 160040, 154483, 154458, 154459, 160042, 160041.